Help please

Hi, was dx mid Dec 2014 started on 15mg, then 12.5, 10mg, and 8mg by 28 Jan. Was ok'ish on 7mg in Feb, then down to 6mg not brill, but going down to 5mg was awful. After 5 days I went back up to 6mg but now a week later I still feel as bad. Should I have gone higher, and if so, for long? (Just to make it more complicated I was dx Parkinson's 4 yrs ago too.) I haven't got the acute pain in my arms and shoulders back etc but just the acute exhaustion and again real difficulty turning over in bed and getting out of the chair. (which I thought was due to the Parkinson's and still partly is) The worse thing is the exhaustion, I just cannot seem to do much at all. My Dr is very keen for me to reduce the prednisolone as soon as poss as I have issues with brittle bones, but reading up on the reduction suggestions on this site, I have to agree with these. I am really desperate to reduce as have put on over a stone, am on an anti-inflammatory diet, but cannot continue feeling like this, your help would be much appreciated.

7 Replies

oldestnewest
  • Figtree, "ok-ish on 7mgs in February" doesn't sound as though it was a good idea to reduce too quickly from that point.

    You have reached a dose where your adrenal glands will be starting to get back to their pre-Pred level of producing cortisol again, and reducing as fast as you are at this level is not giving that production sufficient time to catch up.

    It sounds as though you need to return to at least a dose just above where you last felt comfortable, say 8 or 9mg, and quickly, to get control of the possible increasing inflammation which is no doubt responsible for the exhaustion you are experiencing. If that works, then you need to stay at each dose much longer, preferably reducing in just half mg decrements next time around.

  • Wow, that is a fast taper. Are you being managed by a GP or Rheumy?. You should be on the 15mgs for a minimum of a month, and more if you are still having symptoms. Then it is a slow taper of a mg per month, which many find difficult, and have to do a slower taper. The aim of steroids is to get down to the lowest dose that manages the PMR symptoms, you are not on a race to zero. What you find when you taper too fast is the inflammation is not being controlled and builds up, resulting in a flare. You need to go up to at least 1mg above the dose that last managed your symptoms. Some even need too go up 5mgs then taper back to the last effective dose fairly quickly. If you keep going at the pace you are reducing, you end up yoyoing your dose, which makes it more difficult to manage, and increases the overall total dose of steroid you will have taken, compared to the slow and steady pace. PMRPRO will probably direct you to some guidelines that may be useful for your prescriber.

    The steroids do not have much impact on the exhaustion and fatigue unfortunately. Fatigue is worse in the early part of the illness, it does get better, but you have to pace yourself. You will not be able to do what you managed pre diagnosis, which I'm sure was limited due to your Parkinsons. Did you find your symptoms of pain and stiffness improved when you initially started steroids?. It is difficult, as Parkinsons is one of the conditions that needs to be excluded when making a diagnosis of PMR, as they can present fairly similarly at the start. My dad had Parkinsons and I know the pain from the muscles can be quite debilitating, it must be difficult knowing if it is the Parkinsons or PMR causing the pains and stiffness.

    I do wish you all the best and hope things improve for you soon. xx

  • Celtic has said most of it - you are not reducing to zero from the original dose: you are looking for the best that top dose could achieve and then you are reducing to find the lowest dose that achieves the same effect.

    It sounds to me as if 8mg was the right dose for that - saying 7 was OK-ish means it was the point at which you were beginning to have symptoms - but you kept reducing and have let in a proper flare. Your doctor may be keen for you to reduce - more to the point would be to use alendronic acid (if you can tolerate it) if your bone density is really low and continue with the pred. Of you have PMR only an adequate dose of pred will relieve the symptoms. If you don't take enough you might as well take none at all. You need what you need to manage the inflammation that is the cause of the symptoms - as little as possible but nevertheless enough.

    To manage the flare you may have to return to about 12mg until the symptoms are managed and then reduce again SLOWLY until you get to the dose where the symptoms start to reappear - and go back one step and stay there. It may or may not help the exhaustion - that is part of the autoimmune disorder and the pred doesn't act on that, but at least being relatively pain-free is a good start. One group advocate keeping you at 10mg for a year before a further reduction - and that reduces the flare rate to 1 in 5 instead of 3 in 5.

    Pred weight gain can be managed to some extent by restricting carbohydrates - I have done so and LOST weight, others have either lost weight or managed to avoid gaining weight. It also reduces the risk of pre-diabetes. Pred changes the way the body processes carbs, cut them out and the risk is reduced.

    You have a stark choice I'm afraid: take enough pred and be relatively comfortable or don't take the pred or not enough pred and be in pain. Inability to be mobile also puts you at risk of osteoporosis so that is a balance. There is medication that helps there. But forcing a reduction only leads to trouble.

    Ask your doctor to read this paper maybe:

    rcpe.ac.uk/sites/default/fi...

  • Thanks so much, really appreciate your reply, will print out paper for GP to read and def increasing my dose. Best wishes

  • Hi fig tree. You have my sympathy". I recall the first months of my PMR were wretched. I was anxious to get off "those dam steroids!". It took a bit for me to realize that I could buck and snort and otherwise fight the disorder, only to come back round to the fact that I had little control over how my PMR was going to progress.

    ... Truth here... Prednisone is your friend, It manages the pain and allows you to continue to live a reasonable life. You will feel exhausted! You will need to take regular rest periods. You will learn to say NO. you will learn that you control your food intake, and PRMPro is spot on regarding carbs. They will jump right on your butt and stay there! Weight gain will level out once you cut the bread and pasties. Your doc needs to help you treat the bone issue, you need prednisone for the next while.

    I am 20 months into my PMR journey, and know my body tells me when I can take a reduction of pred. Currently, I bounce between 5 and 5.5 mg.

    A word of encouragement, You are at the hardest time of PMR, you will begin to feel better. Give yourself the same advice you might give a friend, and take it easy.

    Let's have a cup of tea, and relax.

  • Hi,,

    Not giving any advice re your condition, as that has already been expertly given, BUT, have you got yourself a copy of Kate Gilbert's book? It is called Polymyalgia Rheumatica and Giant Cell Arteritis: a survival guide. You can get it from Amazon at a very reasonable price.

    I am 4 months into my PMR journey, and this book is my bible. - I cannot recommend it highly enough.

  • I have just downloaded this book to my ipad. My husband is now down to 3 mg Pred and I read at low level reduction a German doctor suggests that in the first week of a reduction you drop the dose on one day only, the second week by two days only and so on. We are going to run this past our GP as we understand it is something to do with the adrenal gland. Excellent book.

You may also like...